Chemotherapy: what you need to know about the safe handling of cytotoxic drugs
Cytotoxic systemic anticancer therapy (SACT) agents are potentially hazardous to nurses involved in their preparation or administration
Nurses report health issues such as headaches, dizziness and nausea, with a small number having miscarriages, fertility problems and hair loss
- Scarcity of research into risks of handling the agents means health and safety hazards are not well known and awareness remains low
- Safeguards include closed systems to minimise exposure and advanced training for nurses, who should obtain a ‘competency passport’
While there is no doubt that chemotherapy drugs save lives, they can also pose risks to the nurses who handle them.
Cytotoxic systemic anticancer therapy (SACT) agents contain chemicals that are
Want to read more?
Unlock full access to RCNi Plus today
Save over 50% on your first three months:
- Customisable clinical dashboard featuring 200+ topics
- Unlimited online access to all 10 RCNi Journals including Cancer Nursing Practice
- RCNi Learning featuring 180+ RCN accredited learning modules
- NMC-compliant RCNi Portfolio to build evidence for revalidation
- Personalised newsletters tailored to your interests